Science in China Series A: Mathematics

, Volume 45, Issue 8, pp 1080–1088 | Cite as

Uniform supersaturated design and its construction



Supersaturated designs are factorial designs in which the number of main effects is greater than the number of experimental runs. In this paper, a discrete discrepancy is proposed as a measure of uniformity for supersaturated designs, and a lower bound of this discrepancy is obtained as a benchmark of design uniformity. A construction method for uniform supersaturated designs via resolvable balanced incomplete block designs is also presented along with the investigation of properties of the resulting designs. The construction method shows a strong link between these two different kinds of designs


discrepancy resolvable balanced incomplete block design supersaturated design uniformity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Lin, D. K. J., Generating systematic supersaturated designs, Technometrics, 1995, 37: 213.MATHCrossRefGoogle Scholar
  2. 2.
    Wu, C. F. J., Construction of supersaturated designs through partially aliased interactions, Biometrika, 1993, 80: 661.MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Nguyen, N. -K., An algorithmic approach to constructing supersaturated designs, Technometrics, 1996, 38: 69.MATHCrossRefGoogle Scholar
  4. 4.
    Satterthwaite, F., Random balance experimentation (with discussion), Technometrics, 1959, 1: 111.CrossRefMathSciNetGoogle Scholar
  5. 5.
    Booth, K. H. V., Cox, D. R., Some systematic supersaturated designs, Technometrics, 1962, 4: 489.MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Lin, D. K. J., A new class of supersaturated designs, Technometrics, 1993, 35: 28.CrossRefGoogle Scholar
  7. 7.
    Cheng, C. -S., E(s2)-optimal supersaturated designs, Statist. Sinica, 1997, 7: 929.MATHMathSciNetGoogle Scholar
  8. 8.
    Li, W. W., Wu, C. F. J., Columnwise-pairwise algorithms with applications to the construction of supersaturated designs, Technometrics, 1997, 39: 171.MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Tang, B., Wu, C. F. J., A method for constructing supersaturated designs and its E(s2) optimality, Canad. J. Statist., 1997, 25: 191.MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Yamada, S., Lin, D. K. J., Supersaturated designs including an orthogonal base, Canad. J. Statist., 1997, 25: 203.MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Deng, L. Y., Lin, D. K. J., Wang, J. N., A resolution rank criterion for supersaturated designs, Statist. Sinica, 1999, 9: 605.MATHMathSciNetGoogle Scholar
  12. 12.
    Lu, X., Meng, Y., A new method in the construction of two-level supersaturated designs, J. Statist. Plann. Inference, 2000, 86: 229.MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Liu, M. Q., Zhang, R. C., The equivalence between E(s2) optimal supersaturated designs and BIB designs, Chinese Sci. Bull., 1998, 43: 2053.Google Scholar
  14. 14.
    Liu, M. Q., Zhang, R. C., Construction of E(s2) optimal supersaturated designs using cyclic BIBDs, J. Statist. Plann. Inference, 2000, 91: 139.MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Yamada, S., Lin, D. K. J., Three-level supersaturated designs, Statist. Probab. Lett., 1999, 45: 31.MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Yamada, S., Ikebe, Y. T., Hashiguchi, H. et al., Construction of three-level supersaturated design, J. Statist. Plann. Inference, 1999, 81: 183.MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Liu, M. Q., Zhang, R. C., A criterion and an algorithm on constructing 3-level factorial supersaturated designs, Acta Math. Appl. Sinica, 2000, 23(2): 161.MATHMathSciNetGoogle Scholar
  18. 18.
    Fang, K. T., Lin, D. K. J., Ma, C. X., On the construction of multi-level supersaturated designs, J. Statist. Plann. Inference, 2000, 86: 239.MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Lu, X., Sun, Y. Z., Supersaturated design with more than two levels, Chin. Ann. of Math., 2001, 22B(2): 183.MathSciNetGoogle Scholar
  20. 20.
    Wang, Y., Fang, K. T., A note on uniform distribution and experimental design, Kexue Tongbao, 1981, 26: 485.MATHMathSciNetGoogle Scholar
  21. 21.
    Fang, K. T., Hickernell, F. J., The uniform design and its applications, Bull. Inst. Internat. Statist., 50th Session, Book 1, 1995, 333-349.Google Scholar
  22. 22.
    Fang, K. T., Mukerjee, R., A connection between uniformity and aberration in regular fractions of two-level factorials, Biometrika, 2000, 87: 193.MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Hua, L. K., Wang, Y., Applications of Number Theory to Numerical Analysis, Berlin-Beijing: Springer and Science Press, 1981.MATHGoogle Scholar
  24. 24.
    Hickernell, F. J., A generalized discrepancy and quadrature error bound, Math. Comp., 1998: 67: 299.MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Hickernell, F. J., Lattice rules: How well do they measure up? in Random and Quasi-Random Point Sets, Vol. 138 of Lecture Notes in Statistics (eds. Hellekalek, P., Larcher, G.), New York: Springer-Verlag, 1998, 109–166.Google Scholar
  26. 26.
    Colbourn, C. J., Dinitz, J. H., CRC Handbook of Combinatorial Designs, Boca Raton: CRC Press, 1996, (New results are reported at Scholar
  27. 27.
    Fang, K. T., Lin, D. K. J., Winker, P. et al., Uniform design: theory and applications, Technometrics, 2000, 42: 237.MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Saitoh, S., Theory of Reproducing Kernels and Its Applications, Essex, England: Longman Scientific and Technical, 1988.MATHGoogle Scholar
  29. 29.
    Wahba, G., Spline Models for Observational Data, Philadelphia: SIAM, 1990.MATHGoogle Scholar
  30. 30.
    Hickernell, F. J., Goodness-of-fit statistics, discrepancies and robust designs, Statist. Probab. Lett., 1999, 44: 73.MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Fang, K. T., Wang, Y., Number Theoretic Methods in Statistics, London: Chapman and Hall, 1994.MATHGoogle Scholar
  32. 32.
    Rees, R., Stinson, D. R., Frames with block size four, Canad. J. Math., 1992, 44: 1030.MATHMathSciNetGoogle Scholar
  33. 33.
    Abel, R. J. R., Ge, G., Greig, M. et al., Resolvable balanced incomplete block designs with a block size of 5, J. Statist. Plann. Inference, 2001, 95: 49.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Science in China Press 2002

Authors and Affiliations

  1. 1.Department of MathematicsHong Kong Baptist UniversityHong KongChina;
  2. 2.Department of MathematicsSuzhou UniversitySuzhouChina
  3. 3.Department of StatisticsNankai UniversityTianjinChina

Personalised recommendations